Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 30, NWS Houston/Galveston, TX

April 28, 2009Madison County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 28, 2009, 5:16 PM CDT for Madison County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2009, 5:16 PM CDT (22:16 UTC)
Expired
Apr 28, 2009, 5:45 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Madison County, TX

The radar

The Ft Hood radar (KGRK), 140 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:30 PM CDTTORNADO7 Wsw Madisonville, TXTORNADO SPOTTED NEAR HIGHWAY 39 JUST SOUTH OF HIGHWAY 21 NEAR COTTONWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 282216
TORHGX
TXC313-282245-
/O.NEW.KHGX.TO.W.0030.090428T2216Z-090428T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
516 PM CDT TUE APR 28 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 545 PM CDT

* AT 515 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
  THIS TORNADO WAS LOCATED NEAR NORTH ZULCH... MOVING EAST AT 10 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORMANGEE AND MADISONVILLE.

SPOTTERS HAVE REPORTED A FUNNEL CLOUD NORTHEAST OF NORTH ZULCH 
ASSOCIATED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3088 9580 3087 9584 3087 9592 3083 9616
      3102 9616 3107 9608 3110 9596 3111 9581
TIME...MOT...LOC 2216Z 270DEG 9KT 3095 9606

$$
1 follow-up statement
000 
WWUS54 KHGX 282236
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
536 PM CDT TUE APR 28 2009

TXC313-282245-
/O.CON.KHGX.TO.W.0030.000000T0000Z-090428T2245Z/
MADISON TX-
536 PM CDT TUE APR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR MADISON
COUNTY...

AT 533 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 6 MILES EAST OF NORTH ZULCH...OR  6 MILES WEST OF
MADISONVILLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORMANGEE

STORM SPOTTERS REPORTED A BRIEF TOUCHDOWN WITH THIS STORM AT 
APPROXIMATELY 530 PM. THE SPOTTERS WERE ON HWY 39 SOUTH OF HWY 21 
AND THE TORNADO WAS APPROXIMATELY 5 MILES TO THEIR EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3088 9580 3087 9584 3087 9592 3083 9616
      3102 9616 3107 9608 3110 9596 3111 9581
TIME...MOT...LOC 2233Z 270DEG 9KT 3095 9601

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:36 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 28, 3:36 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 PM CDT TUE APR 28 2009

.DISCUSSION...
THANKFULLY THE SURGE OF MOISTURE FROM THE GULF IS NOT HAVING A LOT
OF IMPACT ON CONVECTIVE DEVELOPMENT SO FAR THIS AFTN. WITH WEAK/NO
SIGNIFICANT SFC BOUNDARIES IN THE AREA...THE FOCUS OF THE STRONGER
PCPN HAS REMAINED TO OUR NORTH. AS SUCH...WILL BE DROPPING THE FFA
WITH THE NEXT PACKAGE.

NOT GOING TO MAKE TOO MANY CHANGES WITH THE REST OF THE FCST PACK-
AGE. WILL BE EXPECTING AT LEAST SCT PCPN THESE NEXT FEW DAYS GIVEN
THE VERY MOIST/UNSTABLE AIRMASS OVER THE CWA AND THE CONTINUED IN-
FLUX OF SHORTWAVES FROM THE W/SW (PER THE WEAK UPPER LEVEL TROF).
SHORT-RANGE PROGS PICKING UP ON ONE DISTURBANCES FOR TOMORROW AFTN
AND THEN ANOTHER EARLY THU. PERHAPS A BREAK FOR FRI..BUT MODELS DO
KEEP THE ANTENNAE RAISED FOR SUN AS A MORE SIGNIFICANT S/WV SYSTEM
DIGS SWD AND MOVES ACROSS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  83  67  83  68 /  60  30  50  30  30
HOUSTON (IAH)              66  84  68  84  70 /  50  30  30  20  20
GALVESTON (GLS)            69  81  70  80  73 /  50  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&
Hazardous weather outlook, Apr 28, 7:24 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT TUE APR 28 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
724 AM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING CONCERNS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST
AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS...WITH
REBUILDING CELLS OFF TO THE WEST...WILL PASS OVER REGIONS THAT
HAVE ALREADY RECEIVED 4-PLUS INCHES OF RAIN THIS MORNING. PLEASE
REFER TO THE APPROPRIATE FLOOD WATCHES AND WARNINGS TO KEEP
ABREAST OF THIS ONGOING SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAIN HAZARDOUS WEATHER THREAT WILL BE WITH RETURNING
THUNDERSTORMS. AS OF NOW...THUNDERSTORMS ARE FORECAST TO
PRIMARILY AFFECT THE WESTERN AND NORTHERN COUNTIES OF OUR COUNTY
WARNING AREA. THE BEHAVIOR OF THESE STORMS WILL ULTIMATELY
DETERMINE THE DAY-TO-DAY THREATS...WHETHER THEY BE FLOODING
CONCERNS OR SEVERE WEATHER ELEMENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER VIGILANCE WILL BE NEEDED...AND GREATLY APPRECIATED...OVER THIS
COMING WEEK.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:03 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more117 min
Apr 27, 7:04 PM CDTAreal Flood AdvisoryHGXPolk, San Jacinto3 hr
Apr 27, 7:26 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty64 min
Apr 27, 7:30 PM CDTSpecial Marine WarningHGX90 min
Apr 27, 7:33 PM CDTSpecial Marine WarningHGX87 min
Apr 28, 1:12 AM CDTAreal Flood AdvisoryHGXHarris63 min
Apr 28, 1:50 AM CDTFlash Flood WarningHGXGrimes, Harris, Montgomery, Waller115 min
Apr 28, 2:51 AM CDTSevere Thunderstorm WarningHGXHarris, Waller39 min
Apr 28, 3:27 AM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Fort Bend and 13 more12 hr
Apr 28, 3:41 AM CDTFlash Flood WarningHGXFort Bend, Harris, Montgomery, Waller3 hr
Apr 28, 4:07 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris53 min
Apr 28, 4:24 AM CDTTornado WarningHGXHarris36 min
Apr 28, 4:27 AM CDTRiver Flood WarningHGXHarris3 days
Apr 28, 4:27 AM CDTRiver Flood WarningHGXHarris, Montgomery41 hr
Apr 28, 4:49 AM CDTRiver Flood WarningHGXHarris4 hr
Apr 28, 5:09 AM CDTRiver Flood WarningHGXHarris41 hr
Apr 28, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Harris, Montgomery, Waller and 1 more118 min
Apr 28, 5:37 AM CDTRiver Flood WarningHGXHarris23 hr
Apr 28, 5:48 AM CDTRiver Flood WarningHGXFort Bend, Harris4 days
Apr 28, 6:12 AM CDTRiver Flood WarningHGXHarris54 hr
Apr 28, 6:27 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris, Waller3 hr
Apr 28, 6:29 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris, Waller3 hr
Apr 28, 6:29 AM CDTRiver Flood WarningHGXHarris110 min
Apr 28, 6:33 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Waller, Washington117 min
Apr 28, 7:51 AM CDTSmall Craft AdvisoryHGX23 hr
Apr 28, 8:24 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Waller, Washington66 min
Apr 28, 9:35 AM CDTRiver Flood WarningHGXMontgomery11 hr
Apr 28, 9:43 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery3 hr
Apr 28, 9:51 AM CDTFlash Flood WarningHGXBrazos, Madison114 min
Apr 28, 10:02 AM CDTRiver Flood WarningHGXHarris9 hr
Apr 28, 10:02 AM CDTRiver Flood WarningHGXHarris101 min
Apr 28, 10:02 AM CDTRiver Flood WarningHGXHarris5 hr
Apr 28, 11:08 AM CDTFlash Flood WarningHGXHarris, Montgomery112 min
Apr 28, 1:23 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Washington62 min
Apr 28, 2:31 PM CDTRiver Flood WarningHGXHarris, Montgomery31 hr
Apr 28, 2:31 PM CDTRiver Flood WarningHGXHarris, Montgomery40 hr
Apr 28, 2:31 PM CDTRiver Flood WarningHGXHarris, Montgomery21 hr
Apr 28, 3:38 PM CDTTornado WarningHGXBrazos, Madison37 min
Apr 28, 4:16 PM CDTTornado WarningHGXMadison29 min
Apr 28, 4:42 PM CDTTornado WarningHGXGrimes, Madison33 min
Apr 28, 5:46 PM CDTTornado WarningHGXMadison29 min
Apr 28, 6:09 PM CDTFlash Flood WarningHGXMadison111 min
Apr 28, 6:38 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison6 days

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.